Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 175, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 4:33 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 4:33 PM CDT (21:33 UTC)
- Expired
- Aug 24, 2012, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:07 PM CDT | HAIL 1 | Hazen, ND | HAZEN PD REPORTED QUARTER SIZED HAIL THAT LASTED FOR 5-7 MINUTES. RELAYED BY STATE RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -691 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
565
WUUS53 KBIS 242133
SVRBIS
NDC057-065-242215-
/O.NEW.KBIS.SV.W.0175.120824T2133Z-120824T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM MDT FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTHWESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 415 PM MDT/515 PM CDT/
* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES SOUTHWEST OF BEULAH...OR 45 MILES EAST
OF DICKINSON...AND MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE
STORM WAS LOCATED OVER BEULAH...ALSO MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ZAP...BEULAH...HAZEN...BEULAH BAY RECREATION AREA AND STANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4709 10209 4751 10176 4731 10135 4730 10135
4728 10130 4698 10185
TIME...MOT...LOC 2132Z 217DEG 30KT 4712 10189
WIND...HAIL <50MPH 1.00IN
$$
KINNEY1 follow-up statement
124 WWUS53 KBIS 242150 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT FRI AUG 24 2012 NDC057-065-242215- /O.CON.KBIS.SV.W.0175.000000T0000Z-120824T2215Z/ MERCER ND-OLIVER ND- 350 PM MDT FRI AUG 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN OLIVER AND EASTERN MERCER COUNTIES UNTIL 415 PM MDT/515 PM CDT/... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED 5 MILES SOUTH OF BEULAH TO NORTH OF HAZEN...OR 51 MILES NORTHEAST OF DICKINSON...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... BEULAH...HAZEN...BEULAH BAY RECREATION AREA AND STANTON. ALSO HIGHWAY 200 AND HIGHWAY 1806 WILL BE IN THE PATH OF THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4720 10194 4751 10176 4728 10130 4707 10169 TIME...MOT...LOC 2148Z 217DEG 30KT 4723 10177 WIND...HAIL <50MPH 1.00IN $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:19 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 24, 4:19 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 419 PM CDT FRI AUG 24 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... THE MAIN FORECAST ISSUES ARE SEVERE WEATHER POTENTIAL THROUGH THIS EVENING AND FIRE WEATHER CONCERNS. EXPECTING SOME POTENTIAL FOR SEVERE STORM INITIATION THROUGH THE LATER AFTERNOON AND EVENING HOURS...DESPITE RATHER LIMITED INSTABILITY. SEE LATEST SWOMCD FOR ADDITIONAL DETAILS. THINKING MOST FAVORABLE AREAS WILL BE ALONG AND EAST OF HIGHWAY 83. HAVE OPTED TO CONTINUE RED FLAG WARNING FOR ALL OF THE WESTERN THROUGH SOUTH CENTRAL COUNTIES THROUGH MID EVENING. AFTERNOON RH IS NOT AS LOW AS PREVIOUSLY EXPECTED ACROSS THE NORTHWEST COUNTIES LATE THIS AFTERNOON...BUT DID NOT FEEL COMFORTABLE DROPPING THE WARNING WITH THE IMPENDING GUSTY WEST WINDS. WILDFIRES CONTINUE IN ROUGH TERRAIN ACROSS PORTIONS OF SLOPE COUNTY...AND A FIRE IS ALSO EVIDENT ON SATELLITE IMAGERY IN FAR SOUTHERN SIOUX COUNTY. LOOKING AHEAD TO SATURDAY...STILL GETTING VERY HIGH FIRE DANGER INDEX VALUES ACROSS MUCH OF THE FORECAST AREA...IN PARTICULAR NORTHWEST COUNTIES. AFTERNOON TEMPERATURES WILL BE COOLER...BUT THE WEST WIND WILL BE RATHER STRONG. NOT ENOUGH CONFIDENCE AT THIS TIME TO UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING...AND WILL LET LATER SHIFTS RE-EVALUATE. DRY AND COOLER CONDITIONS WILL CONTINUE SATURDAY NIGHT. .LONG TERM...SUNDAY THROUGH FRIDAY... THE MODELS BUILD AN UPPER LEVEL RIDGE OVER THE ROCKIES SUNDAY AND IT APPROACHES THE WESTERN PLAINS/DAKOTAS EARLY NEXT WEEK. THERE IS A HINT OF A BREAKDOWN IN THE RIDGE BY LATE NEXT WEEK...BUT THE MODELS DIVERGE IN THEIR SOLUTIONS AND CONFIDENCE LOW ON THE TIMING AND DEVELOPMENT OF THE SHORTWAVE MOVING THROUGH THE WESTERLIES. THUS HAVE KEPT THE FORECAST MAINLY DRY WITH ONLY A FEW PERIODS OF SLIGHT CHANCE MENTIONS. A GRADUAL WARMUP SUNDAY (HIGHS IN THE 80S) THROUGH TUESDAY (HIGHS 85 TO 95)...THEN MODERATING TEMPERATURES THROUGH THE END OF THE WEEK. && .AVIATION... SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR KISN TO KMOT TO NEAR KJMS. SURFACE LOW PRESSURE WAS OVER THE FAR WESTERN BORDER OF ND AND SD WITH A TROUGH EXTENDING FROM THE LOW TO NEAR KHEI TO NEAR KDIK TO EAST OF KISN. MEANWHILE A COLD FRONT EXTENDED NORTHWARD ALONG THE ND/MT BORDER AND INTO ANOTHER LOW IN CENTRAL SASKATCHEWAN. THE SLOW-MOVING COLD FRONT WILL MOVE EAST FROM WESTERN NORTH DAKOTA TO THE JAMES RIVER VALLEY TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL FORM ALONG AND EAST OF THE TROUGH AND IN THE VICINITY OF THE FRONT THIS AFTERNOON AND TONIGHT. GUSTY SOUTH WINDS AHEAD OF THE TROUGH AND GUSTY WEST WINDS EXPECTED THIS EVENING AT KISN/KDIK TO SPREAD EAST AS THE COLD FRONT MOVES EAST ACROSS THE STATE. VFR AT ALL TAF SITES THROUGH THE TAF PERIOD...WITH VCTS AT KBIS/KMOT THROUGH 02Z...AND AT KJMS MAINLY AFTER 22Z THROUGH 06Z. SHOULD THE FRONT/TROUGH MOVE SLOWER...MAY NEED TO KEEP VCTS GOING FOR KBIS/KMOT/KJMS LONGER...CONFIDENCE LOW IN SPEED OF TROUGH/FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && SHORT TERM...RK LONG TERM/AVIATION...JV
Hazardous weather outlook, Aug 24, 1:04 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 104 PM CDT FRI AUG 24 2012 NDZ001-009-017-018-031>033-040>045-251815- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 104 PM CDT FRI AUG 24 2012 /1204 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. SCATTERED THUNDERSTORMS ARE FORECAST ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON AND TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW ACROSS THE WEST...BUT SEVERE STORMS WILL BE POSSIBLE SOUTH CENTRAL DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. NDZ002-003-010-011-019>021-034-251815- BURKE-RENVILLE-MOUNTRAIL-WARD-MERCER-OLIVER-MCLEAN-MORTON- 104 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-251815- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 104 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. RK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver, Ward | 60 min |
| Aug 24, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 55 min |
| Aug 24, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 56 min |
| Aug 24, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 49 min |
| Aug 24, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 45 min |
| Aug 24, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Wells | 48 min |
| Aug 24, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.